Hi! I was recently told that you should never give adenosine to a COPDer. We had one in SVT while I was off work, and I'm trying to understand why not. Can anyone clear this up for me?
Apr 7, '13
Well, it should be used with caution in patient's with asthma and COPD.
Adenosine as a medication is used in Nuclear Medicine as part of cardiac stress testing (i.e., Adenosine Exercise Stress Test). There has been well documented case reports of bronchospasm induced by Adenosine in patients with asthma and COPD. Studies have shown that aerosolized Adenosine induces bronchoconstriction in patients with asthma and COPD through the release of mast cell mediators
. Apparently, this substance also has a role in the development of lung inflammation that occurs in the pattern of obstructive lung disease.
In ACLS, we give Adenosine as a rapid bolus in narrow complex tachycardias (i.e., AVNRT). It is rapidly cleared (half life of less than 10 seconds). With that said, it would make sense to be avoid giving the drug in patients with asthma (where bronchospasm is the main feature of the disease) while giving it cautiously in patients with COPD where bronchospasm is not the underlying presentation (such as emphysema).
Apr 12, '13
A long list of drugs can cause bronchospasm, including adenosine, but it's far from contraindicated as the incidence of bronchospasm with adenosine is <1%. Albuterol, which of course is commonly given to COPD'ers, has been shown to produce bronchospasm at a rate of 15% in one study (in 2.5mg neb doses).